Alert archive / Florida / Special Weather Statements in 2020

Special Weather Statement, NWS Melbourne, FL

August 20, 2020Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 20, 2020, 6:21 PM EDT for Volusia County, Florida. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2020, 6:21 PM EDT (22:21 UTC)
Expired
Aug 20, 2020, 6:45 PM EDT
In force
24 min
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 119 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:35 PM EDTTSTM WND GST 73Deland Airport, FLAWOS AT DELAND MUNICIPAL AIRPORT MEASURED A PEAK WIND GUST OF 63KT OR 73MPH FROM THE SSW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

941 
WWUS82 KMLB 202221
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
621 PM EDT Thu Aug 20 2020
 
FLZ041-202245-
Inland Volusia FL-
621 PM EDT Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 645
PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orange City, moving north at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Deltona, Daytona Beach, DeLand, Orange City and Lake Helen. 

LAT...LON 2917 8113 2891 8117 2892 8135 2895 8135
      2896 8136 2896 8137 2897 8137 2898 8135
      2899 8136 2899 8137 2903 8140 2917 8142
TIME...MOT...LOC 2221Z 180DEG 11KT 2892 8127 

$$

Combs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 20, 3:59 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 20, 3:59 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
359 PM EDT Thu Aug 20 2020

.DISCUSSION...
Thru Tonight...Several pockets of convective initiation in the early
afternoon will bring gusty winds, frequent lightning and heavy rain
across the Treasure and Space Coast, as well as the I-4 corridor
southwest of Orlando. While strong to potentially severe
thunderstorms are still anticipated, the driving mechanisms seem to
be a little less impressive based on the 15Z sounding, with temps
aloft above -7, PWAT decreasing to 1.64" and DCAPE of 713 J/kg. With
sufficient heating after dissipation of earlier broken cirrus and
the east coast breeze advancing inland, additional strong storms are
likely to develop even without robust conditions aloft, especially
as present outflow boundaries move towards the east. Essentially,
much uncertainty still rests in the evolution of the next few hours,
with conditions in the mid levels not favorable for strong storms,
although radar trends continue on an upward rise, with numerous
showers and storms developing and will continue to over the next few
hours. Confidence is low in timing of precipitation clearing this
evening as well, with current storm movement and progress across the
interior not supportive of activity persisting past sunset, with
most storms strengthening along the coast in the sea breeze
interaction; however meso models keep a broad area of precip and
embedded thunderstorms across most of the forecast area past
midnight. Tonight's forecast favoring the persistence trend, keeping
30% chance over land areas a bit past sunset, and a 20% chance just
at the coast beyond midnight.

Fri-Sat...(modified previous) The Atlantic ridge axis will move
north to across the central FL peninsula on Fri, then lift further
north on Sat. This will act to gradually deepen onshore flow.
Early morning SWRLY surface flow will become more S/SE during the
day on Fri/Fri night and then SE/E on Sat. Storm steering flow on
Fri will be out of the S/SW and S/SE on Sat. This will gradually
favor interior areas for highest PoP coverage. Keeping 60-70 PoPs
for Fri areawide, and 40-60 PoPs on Sat with highest numbers
across the I-4 corridor and interior; lowest near the Treasure
Coast. Highs in the U80s to 90 near the coast and L90s interior.
Lows generally in the 70s areawide.

Sun-Wed...The Atlantic ridge axis continues north of the area as
Tropical Depression 13 (TD13) cruises WNW near the Greater Antilles
and towards the FL Straits/Keys Sun overnight-Mon. Much
uncertainty in track and intensity is present in regards to this
system and relative impacts to east central FL, so residents and
visitors should continue to monitor the unfolding situation and
the latest forecast from the National Hurricane Center. As of now,
differences reside in global model solutions, but the general
consensus is for the system to make its approach to the southern
Bahamas early Monday, rapidly pushing NW to the southern FL
peninsula by late Monday/early Tuesday. As we monitor the
progression of TD 13, the current forecast keeps high PoPs
(70-80%) beyond Sunday through midweek, with seasonal temps in the
lower 90s in the afternoon, low 70s overnight.

&&

.AVIATION...
Highest storm coverage through this evening generally south of an
ISM-TIX line where TEMPO IFR/MVFR restrictions from storms can be
expected. Some other boundaries may still develop convection farther
north, but the cloud cover may keep coverage lower from MCO
northward. Expecting an earlier end to convection across inland
sites (approx. 23Z-00Z) and a little later toward the east coast
(00Z-01Z).  VFR conditions will prevail overnight with BKN/OVC mid
and high level clouds gradually decreasing from late evening
onward.

&&

.MARINE...
Current-Tonight...Fast moving showers and thunderstorms developing
along the coast will move towards the northeast at around 15
knots through the late evening. As storms over the interior reach
the east coast sea breeze, intensification is expected, with wind
gusts in excess of 35 knots possible along the nearshore Atlantic
waters generally south of Cape Canaveral. SE winds near 10 knots
will return to S/SW after the sea breeze circulation diminishes
tonight with seas of 2-3 ft.

Fri- Fri Night...The Atlantic ridge axis will move back north to
across the local waters during the day on Fri- Fri evening. S/SW
morning winds will back a bit to the SSE/SE thru the period.
Speeds AOB 12 kts. Seas generally 2-3 ft and up to 4 ft well
offshore north of Sebastian Inlet. Strong afternoon/evening storms
remain in the forecast across the intracoastal and near shore
Atlc waters. Winds and seas locally higher near storms.

Sat-Mon...The Atlantic ridge axis will continue to advance northward
on Sat and into early next week. This will gradually deepen onshore
flow across the area through this weekend and into Mon. TD13 will
move across the Caribbean and towards the south FL peninsula Sun
overnight and into Mon. Onshore-moving, gusty squalls, will increase
in coverage/intensity during the day on Sun and thru Mon. Seas
generally AOB 4 ft thru the day on Sun will build as the system
approaches. Latest track trend builds seas 5-6 ft nearshore on
Monday and up to 8 ft in the offshore zones, peaking near 10 ft
Monday night then diminishing as it shifts across the state and
into the Gulf waters. As of now, SE winds will max out at 20 knots
late Mon/early Tue, keeping in mind that strength and exact track will
play a role for both winds/seas heading into late weekend and
early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  89  76  89 /  40  60  40  60
MCO  75  90  75  91 /  30  70  40  60
MLB  76  89  77  89 /  40  60  30  50
VRB  76  89  75  89 /  40  50  20  50
LEE  75  90  74  91 /  30  70  40  60
SFB  75  91  75  91 /  30  70  40  60
ORL  75  91  75  92 /  30  70  40  60
FPR  76  90  75  89 /  40  50  20  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Smith/Weitlich/Combs
Hazardous weather outlook, Aug 20, 6:02 AM EDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
602 AM EDT Thu Aug 20 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-202300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
602 AM EDT Thu Aug 20 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A moist southwest flow continues across east central Florida.
This will lead to development of numerous showers and lightning
storms, mainly during the afternoon, with a few storms possibly
lingering near the east coast around sunset. Storm motion will be
a little faster today towards the northeast at 20 to 25 mph. This
will lead to a slightly higher threat for damaging wind gusts of
58 mph or greater compared to Wednesday. Frequent cloud to ground
lightning strikes, small hail, and torrential downpours of 1 to 3
inches will also be possible with today's stronger storms. Move
indoors to safety at the first sign of threatening skies, or if
you hear thunder.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts to 35 knots or higher will produce locally higher waves
on inland lakes, Intracoastal Waterway, and nearshore Atlantic as
they move northeast at around 20 knots. Boaters should watch for
storm approaching rapidly from the west and southwest today, and
move to safe harbor in advance of their approach.

.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents at
area beaches today. While rip currents will be present all day,
the threat will be highest from 1230 PM and 630 PM due to tidal
effects. To reduce your chance of being caught in the seaward pull
of a rip current, swim only within sight of a lifeguard, and
never swim alone, while following social distancing guidelines.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Numerous lightning storms are expected again Friday with scattered
storms on Saturday. The main hazards remain strong gusty winds,
frequent lightning strikes, and heavy downpours. A Moderate Risk
of rip currents will also continue at area beached through this
weekend due to a persistent ocean swell.

Tropical Depression 13, over the west-central Atlantic Ocean, is
forecast to move west-northwest across the southern Bahamas and
toward the Florida Straits and Keys as a tropical storm through
early next week. On its current forecast track, winds and seas
will increase enough to produce poor to locally hazardous boating
conditions Sunday night through Monday, mainly south of Sebastian
Inlet. There may also be an increased potential for gusty showers
and squalls to impact the Atlantic waters, Treasure Coast and
Lake Okeechobee region.

Continue to monitor the latest forecasts for Tropical Depression
13 from the National Hurricane Center, as well as your National
Weather Service office in Melbourne

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Cristaldi

In the hours before

Special weather statement, Aug 20, 2:57 PM EDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
257 PM EDT Thu Aug 20 2020

FLZ054-201930-
Indian River FL-
257 PM EDT Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN INDIAN RIVER COUNTY
UNTIL 330 PM EDT...

At 256 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sebastian Highlands. This storm was nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sebastian, Indian River Shores, Wabasso, Sebastian Highlands and
Gifford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2768 8033 2765 8053 2782 8054 2782 8051
      2783 8051 2785 8040 2775 8035
TIME...MOT...LOC 1856Z 241DEG 2KT 2776 8048

Combs
Special weather statement, Aug 20, 3:08 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Melbourne FL
308 PM EDT Thu Aug 20 2020

FLZ059-064-201945-
St. Lucie FL-Martin FL-
308 PM EDT Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LUCIE AND
NORTHEASTERN MARTIN COUNTIES UNTIL 345 PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jensen Beach. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Walton, Stuart, Palm City, Port Salerno and Jensen Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2712 8026 2728 8034 2732 8019 2723 8014
      2715 8011
TIME...MOT...LOC 1908Z 260DEG 2KT 2723 8025

Combs
Special weather statement, Aug 20, 4:00 PM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Melbourne FL
400 PM EDT Thu Aug 20 2020

FLZ047-053-147-202045-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
400 PM EDT Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD AND NORTHEASTERN
OSCEOLA COUNTIES UNTIL 445 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Lone Cabbage Fish Camp, moving east at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Melbourne, Rockledge, Cocoa, Cocoa Beach and Satellite Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2811 8054 2805 8094 2833 8098 2841 8055
      2839 8056 2833 8057
TIME...MOT...LOC 2000Z 262DEG 11KT 2824 8090

Combs
Special weather statement, Aug 20, 4:10 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
410 PM EDT Thu Aug 20 2020

FLZ064-202045-
Martin FL-
410 PM EDT Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARTIN COUNTY UNTIL
445 PM EDT...

At 410 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hobe Sound, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jupiter, Stuart, Tequesta, Jupiter Island and Hobe Sound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2697 8008 2697 8014 2696 8014 2695 8015
      2696 8026 2719 8024 2720 8013 2706 8008
TIME...MOT...LOC 2010Z 241DEG 11KT 2704 8020

Combs
Special weather statement, Aug 20, 4:51 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
451 PM EDT Thu Aug 20 2020

FLZ053-202130-
Osceola FL-
451 PM EDT Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR OSCEOLA COUNTY UNTIL 530 PM
EDT...

At 451 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harmony to 8 miles northwest of Kissimmee
Prairie Preserve. Movement was northeast at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Saint Cloud, Lake Kissimmee, Lake Marian, East Lake Toho and Holopaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2834 8130 2835 8094 2765 8092 2764 8114
      2765 8114 2766 8113 2767 8114 2771 8115
      2773 8117 2774 8116 2782 8121 2785 8124
      2785 8128
TIME...MOT...LOC 2051Z 215DEG 10KT 2822 8116 2769 8112

Combs
Special weather statement, Aug 20, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
621 PM EDT Thu Aug 20 2020

FLZ041-202245-
Inland Volusia FL-
621 PM EDT Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 645
PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orange City, moving north at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Deltona, Daytona Beach, DeLand, Orange City and Lake Helen.

LAT...LON 2917 8113 2891 8117 2892 8135 2895 8135
      2896 8136 2896 8137 2897 8137 2898 8135
      2899 8136 2899 8137 2903 8140 2917 8142
TIME...MOT...LOC 2221Z 180DEG 11KT 2892 8127

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:55 PM EDTSpecial Marine WarningMLB95 min
Aug 20, 2:57 PM EDTSpecial Weather StatementMLBIndian River33 min
Aug 20, 3:08 PM EDTSpecial Weather StatementMLBMartin37 min
Aug 20, 3:38 PM EDTAreal Flood AdvisoryMLBIndian River112 min
Aug 20, 4:00 PM EDTSpecial Weather StatementMLBBrevard45 min
Aug 20, 4:10 PM EDTSpecial Weather StatementMLBMartin35 min
Aug 20, 4:51 PM EDTSpecial Weather StatementMLBOsceola39 min
Aug 20, 6:44 PM EDTSevere Thunderstorm WarningMLBVolusia25 min

Nearby

Special Weather Statements in Florida, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.